Kansas, 2004

Tornadoes and Hail in Kansas, May 12 to 13, 2004

May 12 to 13, 2004 · NWS DDC · 41 events in 6 counties and zones

37 hail, 3 tornado, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 12, 2:07 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, May 12, 2:07 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT WED MAY 12 2004

.DISCUSSION...

DAYS 1-2...
MAIN QUESTION FOR SHORT TERM IS CONVECTIVE INITIATION AND CONVECTIVE
MODE.

NOT A LOT OF TIME TODAY AS DIAGNOSIS AND COLLABORATION WERE BUSY
JOBS TODAY. NO SURPRISES FROM THE PAST FEW DAYS INSOFAR AS SYNOPTIC
SCALE EVOLUTION IS CONCERNED AS WAVE AFTER WAVE ALOFT DIGS THE UPPER
TROUGH OVER THE WESTERN CONUS EVER EASTWARD INTO THE PLAINS WHILE A
LOW LEVEL COLD FRONT HAD PLUNGED INTO THE PANHANDLES AND NORTHEAST
NEW MEXICO BY THIS MORNING. BY AFTERNOON THE FRONT WAS STALLED FROM
NORTHEAST KANSAS SOUTHWEST AND REMAINED JUST NORTH OF MEDICINE LODGE
WITH A SMALL CYCLONE NEAR SLAPOUT OK AND A DRY LINE SOUTH ALONG THE
OKLAHOMA TEXAS LINE. WESTWARD, THE FRONT PULLS BACK TO THE NORTH AS
LEE CYCLOGENESIS TAKES PLACE AROUND TRINIDAD CO. FARTHER NORTH
ACROSS NEBRASKA SOME REALLY COLD AIR IS BLASTING SOUTH OVERNIGHT.

OUR THOUGHTS ARE THAT WE WILL SEE CONVECTIVE INITIATION NEAR THE
FRONT/DRYLINE INTERSECTION WHICH WILL SUBSEQUENTLY EVOLVE INTO A FEW
SUPERCELLS AND TRACK NORTHEAST ALONG THE SURFACE FRONT LEADING EDGE.
SBCAPE AT THIS LOCATION COULD WELL BE AROUND 3000 J/KG BY CONVECTIVE
INITIATION AND SHEAR IS MORE THAN SUFFICIENT FOR SOME ROTATING
UPDRAFTS.

FARTHER WEST, THE EASTERLY FLOW AGAINST THE HIGH TERRAIN OF COLORADO
SHOULD HAVE ENOUGH MOISTURE TO FORCE SOME MECHANICALLY SPONSORED
CONVECTION WHICH SHOULD THEN WORK EASTWARD ALONG THE HIGH THETAE
RIDGE. THIS SYSTEM SHOULD BECOME QUICKLY MULTICELLULAR IN NATURE AND
WILL HAVE CONSIDERABLE MOISTURE TO DRAW ON WHEN IT REACHES THE
FORECAST AREA LATER TONIGHT. CURRENTLY AM EXPECTING TO SEE A SIZABLE
MCS TYPE SYSTEM BLAST ACROSS SOUTHWEST KANSAS ON THE ELEVATED
BAROCLINIC ZONE OF THE SURFACE FRONT. INITIALLY IT WILL BE AN ICE
MACHINE TURNING TO WINDS AND EXTREMELY HEAVY RAINS AS PRECIPITABLE
WATER ACROSS THE CWA IS FROM 3 TO 4 TIMES NORMAL. WILL ISSUE A FLOOD
WATCH FOR FLASH FLOODING ACROSS MY CENTRAL ZONES TO COVER THIS
SYSTEM.

THE MCS WILL DRIVE THE FRONT WELL SOUTH OF THE AREA WITH THE HELP OF
THE NEAR ARCTIC AIR COMING OUT OF NEBRASKA THIS AFTERNOON. THURSDAY
SHOULD BE CLOUDY, BREEZY AND QUITE CHILLY AND HAVE LOWERED
TEMPERATURES AGAIN. SUBSIDENCE THURSDAY NIGHT INTO FRIDAY WILL CLEAR
SKIES WITH FRIDAY MORNING LOWS MAINLY IN THE 30S. WITH HIGH SUN
ANGLES AND CLEAR SKIES, FRIDAY SHOULD RECOVER NICELY WITH HIGHS BACK
INTO THE 60S AGAIN.

DAYS 3-7...
THE MOST IMPORTANT CHANGE IN THE EXTENDED FORECAST IS TO WARM
TEMPERATURES UP EARLY TO MID NEXT WEEK AS FLOW BECOMES MORE ZONAL
AND LEESIDE LOW DEVELOPS AGAIN OVER EASTERN COLORADO.  THE INCREASED
SOUTHEASTERLY FLOW SHOULD DRAW LOW LEVEL MOISTURE BACK ONTO THE HIGH
PLAINS.  AT THIS TIME, ITS FAIRLY DIFFICULT TO FIGURE OUT EXACTLY
WHICH DAY IS THE BEST OPPORTUNITY FOR PRECIPITATION WITH THE
MOISTURE RETURN, AND I DECIDED NOT TO CHANGE ANYTHING IN THE POP/WX
GRIDS AT THIS TIME.  WILL MAINTAIN THAT CHANCE ON SUNDAY, KEEPING
THINGS DRY FOR NOW MONDAY AND TUESDAY.  WITHOUT THE AID IF A
SIGNIFICANT SHORTWAVE TROUGH, ANY STORMS THAT DEVELOP ON THE DRYLINE
WILL BE ISOLATED IN NATURE.  UPPER TROUGH OVER THE NORTHWEST WILL
BEGIN MOVING INTO THE NORTHERN ROCKIES ON THE ORDER OF MID NEXT
WEEK, BUT THIS IS SUBJECT TO CHANGE GIVEN THE UNCERTAINTY IN THE
DETAILS AT THIS TIME RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 51 55 36 67 / 70 00 00 00
GCK 46 53 36 68 / 70 00 00 00
EHA 48 56 38 69 / 70 00 00 00
LBL 51 57 38 69 / 70 00 00 00
HYS 49 52 37 66 / 70 20 00 00
P28 58 62 47 67 / 70 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...KSZ031-045-046-062>066-075>081 FLASH FLOOD WATCH TONIGHT.
&&

JOHNSON/UMSCHEID
Hazardous weather outlook, May 12, 2:59 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT WED MAY 12 2004

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
359 PM CDT (259 PM MDT) WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT
ACROSS SOUTHWEST KANSAS.  LATE THIS AFTERNOON, A STATIONARY FRONT
WAS LOCATED FROM SAINT JOHN TO ASHLAND, WHICH WILL SERVE AS A FOCUS
FOR SEVERE THUNDERSTORM DEVELOPMENT.  VERY LARGE HAIL, DAMAGING
WINDS, AND AN ISOLATED TORNADO ARE EXPECTED WITH ANY OF THE SEVERE
THUNDERSTORMS.  A SECOND AREA OF ORGANIZED THUNDERSTORMS WILL MOVE
EAST INTO SOUTHWESTERN KANSAS LATE TONIGHT FROM COLORADO.  THESE
STORMS WILL ALSO LIKELY PRODUCE DAMAGING WINDS AND LARGE HAIL.
ALONG WITH THIS THREAT, VERY HEAVY RAINFALL IS ALSO POSSIBLE, AND A
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG THE ARKANSAS RIVER
VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR SEVERE WEATHER REPORTS OVER SOUTHWEST
KANSAS GENERALLY ALONG AND SOUTH OF THE ARKANSAS RIVER AFTER 5 PM
CDT, CONTINUING INTO THE OVERNIGHT HOURS.
.

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 hail, 3 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Comanche

When
May 12, 5:15 PM CST
Where
Comanche County, 12 mi E of Coldwater
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.267, -99.117

Hail, Comanche

When
May 12, 5:18 PM CST
Where
Comanche County, 12 mi E of Coldwater
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.267, -99.117

Hail, Barber

When
May 12, 5:40 PM CST
Where
Barber County, Sun City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -98.917

Hail, Barber

When
May 12, 5:42 PM CST
Where
Barber County, 8 mi SW of Medicine Lodge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -98.683

Hail, Kiowa

When
May 12, 5:47 PM CST
Where
Kiowa County, 4 mi NE of Belvidere
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -99.033

Hail, Pratt

When
May 12, 5:50 PM CST
Where
Pratt County, 9 mi W of Pratt
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.900

Hail, Pratt

When
May 12, 5:55 PM CST
Where
Pratt County, 6 mi N of Croft
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -99.000

Hail, Pratt

When
May 12, 5:55 PM CST
Where
Pratt County, 2 mi W of Cullison
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.633, -98.933

Hail, Pratt

When
May 12, 6:00 PM CST
Where
Pratt County, Sawyer
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.500, -98.683

Tornado, Pratt

When
May 12, 6:01 PM CST to 6:03 PM CST
Where
Pratt County, 4 mi SSE of Coats
Rating
F0
Path length
0.5 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.467, -98.800

Weak tornado with no damage

Hail, Pratt

When
May 12, 6:03 PM CST
Where
Pratt County, 1 mi W of Sawyer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -98.700

Tornado, Barber

When
May 12, 6:04 PM CST to 6:06 PM CST
Where
Barber County, 2 mi NW of Kiowa
Rating
F0
Path length
0.3 mi
Path width
40 yd
Reported by
STORM CHASER
Coordinates
37.033, -98.550

This was an anticyclonic spinup.

Tornado, Barber

When
May 12, 6:08 PM CST to 6:25 PM CST
Where
Barber County, 3 mi N of Kiowa
Rating
F1
Path length
2.5 mi
Path width
120 yd
Property damage
$10,000
Reported by
STORM CHASER
Coordinates
37.067, -98.517

This tornado moved extremely slowly churning up red-plowed fields. One barn was destroyed.

Hail, Stafford

When
May 12, 6:15 PM CST
Where
Stafford County, 10 mi S of Dillwyn
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -98.833

Hail, Pratt

When
May 12, 6:20 PM CST
Where
Pratt County, 1 mi SE of Pratt
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.633, -98.717

Hail, Pratt

When
May 12, 6:20 PM CST
Where
Pratt County, 2 mi S of Sawyer
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.467, -98.683

Hail, Pratt

When
May 12, 6:30 PM CST
Where
Pratt County, 1 mi SW of Pratt
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.633, -98.750

Hail, Pratt

When
May 12, 6:30 PM CST
Where
Pratt County, Iuka
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.733, -98.733

Hail, Pratt

When
May 12, 6:30 PM CST
Where
Pratt County, 7 mi SW of Pratt
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.583, -98.817

Hail, Stafford

When
May 12, 6:43 PM CST
Where
Stafford County, 4 mi SW of St John
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -98.800

Hail, Stafford

When
May 12, 7:01 PM CST
Where
Stafford County, 5 mi S of St John
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -98.750

Hail, Stafford

When
May 12, 7:05 PM CST
Where
Stafford County, 8 mi N of Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -98.667

Hail, Stafford

When
May 12, 7:06 PM CST
Where
Stafford County, 8 mi N of Hudson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -98.667

Hail, Pratt

When
May 12, 8:44 PM CST
Where
Pratt County, 5 mi E of Sawyer
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -98.600

Hail, Pratt

When
May 12, 8:48 PM CST
Where
Pratt County, 3 mi NE of Sawyer
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.533, -98.650

Hail, Barber

When
May 12, 9:00 PM CST
Where
Barber County, 10 mi SE of Medicine Lodge
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -98.450

Hail, Pratt

When
May 12, 9:01 PM CST
Where
Pratt County, 4 mi E of Sawyer
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.500, -98.617

Hail, Barber

When
May 12, 9:12 PM CST
Where
Barber County, 8 mi NW of Medicine Lodge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -98.683

Hail, Barber

When
May 12, 9:22 PM CST
Where
Barber County, 9 mi SW of Medicine Lodge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -98.700

Hail, Comanche

When
May 12, 9:22 PM CST
Where
Comanche County, 17 mi SE of Coldwater
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -99.117

Hail, Comanche

When
May 12, 9:35 PM CST
Where
Comanche County, 5 mi E of Buttermilk
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -99.250

Hail, Trego

When
May 12, 10:15 PM CST
Where
Trego County, Wakeeney
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -99.883

Hail, Pratt

When
May 12, 10:35 PM CST
Where
Pratt County, 5 mi E of Sawyer
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -98.600

Hail, Pratt

When
May 12, 11:05 PM CST
Where
Pratt County, 5 mi E of Pratt
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.650, -98.650

Hail, Stafford

When
May 12, 11:20 PM CST
Where
Stafford County, 5 mi S of St John
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -98.750

Hail, Stafford

When
May 12, 11:30 PM CST
Where
Stafford County, 2 mi W of Stafford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -98.633

Hail, Barber

When
May 12, 11:55 PM CST
Where
Barber County, 13 mi NW of Medicine Lodge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -98.750

Hail, Pratt

When
May 13, 12:15 AM CST
Where
Pratt County, 5 mi SE of Cairo
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.600, -98.500

Hail, Pratt

When
May 13, 12:25 AM CST
Where
Pratt County, 5 mi S of Cairo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -98.567

Hail, Pratt

When
May 13, 12:35 AM CST
Where
Pratt County, 4 mi SE of Cairo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -98.517

Heavy Rain, Pratt

When
May 13, 5:00 AM CST
Where
Pratt County, 4 mi SE of Cairo
Measured
350
Reported by
GENERAL PUBLIC
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400364, 5400365, 5400366, 5400367, 5400368, 5400369, 5400370, 5400371, 5400372, 5400470, 5400373, 5400471, 5400472, 5400374, 5400375, 5400376, 5400377, 5400378, 5400379, 5400380, 5400381, 5400382, 5400383, 5400384, 5400385, 5400386, 5400455, 5400456, 5400457, 5400458, 5400459, 5400460, 5400461, 5400462, 5400463, 5400464, 5400465, 5400466, 5400467, 5400468, and more.